The Australian consumer watchdog is taking the makers of Nurofen to court over products marketed to treat particular types of pain.
Join today and get instant access to all test results and research.
The Australian Competition and Consumer Commission (ACCC) alleges Reckitt Benckiser made false or misleading claims that its Nurofen Specific Pain Products are able to treat a specific type of pain when the products are identical.
The products in the range are Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache. All four products contain the same active ingredient – 342g of ibuprofen lysine.
The products are sold in New Zealand. The Commerce Commission told us it was looking into the matter.
The ACCC’s chairman Rod Sims said the organisation took false or misleading claims about the efficacy of health products seriously.
“In this case, we allege that consumers have been misled into purchasing Nurofen Specific Pain Products under the belief that each product is specifically designed for and effective in treating a particular type of pain, when this is not the case,” Mr Sims said.
“The retail price of the Nurofen Specific Pain Products is significantly above that of other comparable analgesic products that also act as general pain relievers. Recent price sampling conducted by the ACCC revealed that these products are being sold at retail prices around double that of Nurofen’s standard ibuprofen products and standard products of its competitors.”
Consumer NZ CEO Sue Chetwin said: "If the ACCC succeeds in its proceedings we would expect all those products to be relabelled in New Zealand."
A Consumer survey found there were similar issues with two Panadol products.
Nurofen said in a media statement that it disputed any allegation of contravention of consumer law and all Nurofen packs were approved by Medsafe and complied with its regulatory guidelines.
Photo supplied by ACCC.
Thanks for requesting to reset your password. We've sent you an email with instructions on what you need to do. If you haven't received the email within the next five minutes please call us on 0800 266 786.
Sorry, the information you are trying to access is available to paying members only. Your membership helps us deliver our services and advocate for a fair deal for all New Zealand consumers.
Not a member yet? Avoid expensive mistakes and join more than 80,000 other savvy consumers making smart decisions.